Facts and FAQs about paracetamol
10 January 2022
|
By
Healthy Pilipinas
|
402

Paracetamol is the generic name of a medicine commonly used to reduce fever and relieve pain. It comes in different preparations (e.g. tablet, syrup) and is sold under different brand names, either by itself or as part of other formulations.
 
The ongoing surge of the COVID-19 omicron variant in the Philippines has seen many Filipinos resorting to self-medicating with paracetamol, especially since the variant’s symptoms mimic those of trangkaso or flu.  As an over-the-counter (OTC) medicine, paracetamol can be bought without a doctor’s prescription and is considered generally safe. However, the public is still advised to exercise some precautions. Here are answers to frequently asked questions about paracetamol:
 
1. Who can take paracetamol? 
 
Paracetamol is generally safe for everyone, including pregnant and breastfeeding women. However, those who have experienced allergic reactions to drugs in the past, and those who are taking other medicines, are advised to check with their doctor or pharmacist about possible interactions. 
 
2. When can I take paracetamol?  
 
Paracetamol can be consumed any time of the day, with or without food. It is taken every 4-6 hours between doses, depending on the preparation (4 hours should be the minimum interval). 
 
3. What is the correct dose of paracetamol?  
 
The usual dose is one 500mg tablet up to 4 times in 24 hours, but this will be different for children and certain types of patients, as well as for other preparations such as syrups. Thus, it is still best to consult a doctor prior to taking it. It is also important to note that going beyond the recommended dose can lead to serious side effects. 
 
4. Is there a maximum dose for paracetamol?
 
Yes, there is. For adults, the maximum amount per dose is 1000 mg (or 2 500mg tablets taken together), and 4000 mg per day (or 8 500mg tablets in a 24-hour period). 
 
5. How long does the effect of paracetamol last?  
 
The pain-relieving and fever-reducing effects of paracetamol usually set in within an hour and last for three to four hours (hence the recommended interval between doses stated above).
 
6. For how long should I take paracetamol? 
 
Unlike antibiotics that need to be taken strictly for a set period of time (in order to prevent anti-microbial resistance), paracetamol is only for symptomatic relief. This means that it can be taken as needed and stopped once the fever or other symptoms have subsided. Importantly, it is still best to consult a doctor if you have been taking it for more than 3 days without relief of symptoms, since this may mean that you may have another underlying or undetected condition.
 
7. Can I take paracetamol with other drugs? 
 
In general, paracetamol is a safe drug with very little to no noted interactions with other drugs. In this regard, when in doubt, it is still best to check with a health professional.
 
However, it is important to note that other medicines commonly used for relief of allergy-like and flu-like symptoms such as nasal congestion and runny nose may also contain paracetamol. Branded drugs as Decolgen, Bioflu, and Neozep are common decongestants that also contain paracetamol, and should not be taken with other paracetamol-only brands such as Tempra and Biogesic, as this will increase the risk of overdose. Always check the components of the drugs you are taking, or consult with a health professional when in doubt. 
 
Moreover, the interactions of paracetamol with herbal drug preparations and supplements are largely unknown, so it is, again, important to check with a health professional if you are taking such products.
 
8. What are the possible side effects? 
 
Paracetamol side effects (from overdose) prominently involve the liver and manifest as jaundice, which can include the yellowing of the skin or the whites of the eyes, dark-colored urine, and light-colored stools. Thus, when taking paracetamol, it is important to avoid drinking alcohol in order to decrease the risk of liver toxicity.
 
Allergic reactions can manifest as itching, hives, or swelling of certain parts of the body such as the eyes and lips; to more serious and potentially life-threatening symptoms as difficulty breathing. Consult a doctor immediately if experience any of these symptoms.
 
9. Who are not allowed to take paracetamol?
 
People with known allergies to drugs containing paracetamol; people with liver disease or a history of alcoholism; and people who drink more than three alcoholic beverage per day should check with a health professional prior to taking paracetamol.
 
10. If a COVID-19 patient has only mild symptoms such as a fever, is paracetamol enough for home treatment?
 
COVID-19 is a disease with many symptoms; in most cases they will resolve on their own, but some medicines may help bring relief while the disease is ongoing. Paracetamol can provide relief for symptoms such as fever, muscle aches, and fatigue. If a patient has other symptoms, they may need other kinds of medicine; thus, it is still best to consult a doctor once a person is suspected to have or has tested positive for COVID-19.
 
11. What is the difference between brands like Biogesic, Calpol, or Tempra and generic paracetamol?
 
Some Filipinos favor a particular brand saying that it is hiyang (compatible) for them. However, generic versions of paracetamol work just as well as branded versions.
 
12. If paracetamol is out-of-stock at the pharmacy, what are alternatives that I can buy and/or take?
 
It depends on what symptoms you have. Herbal preparations such as those that use lagundi have been proven to be effective in relieving some of the symptoms of COVID-19 like cough. Ginger or turmeric, prepared as a tea with calamansi or honey, has also been shown to address inflammatory symptoms such as fever. There are some over-the-counter medicines like ibuprofen that can provide fever and pain relief. However, they should be taken with the same guidance and precautions such as the ones mentioned above for paracetamol.